Drug-Induced Liver Injury in the Setting of Glycogenic Hepatopathy

Valmiki Maharaj, Matthew Fitz, Xianzdong Ding

Research output: Contribution to journalArticlepeer-review

2 Scopus citations

Abstract

Glycogenic hepatopathy (GH) is an underdiagnosed complication of uncontrolled type 1 diabetes mellitus (T1DM). It appears as an acute relapsing hepatitis with reversible transaminase elevations secondary to excessive hepatic glycogen accumulation. Patients are often asymptomatic but can present with abdominal pain, nausea and vomiting. Physical examination shows hepatomegaly without splenomegaly. GH is diagnosed by biopsy as it is clinically indistinguishable from non-alcoholic fatty liver disease (NAFLD), a more common cause of hepatic dysfunction in diabetics. Here we describe a case of GH in a patient with uncontrolled type 1 diabetes whose clinical course was complicated by drug-induced liver injury. The patient initially presented with diabetic ketoacidosis and had a mild transaminitis, thought to be due to NAFLD. She developed profound transaminase elevations while receiving treatment with newer antipsychotic medications for her bipolar disorder. Liver biopsy showed evidence of resolving glycogenic hepatopathy with signs of drug-induced liver injury. This case report reviews the pathology and pathogenesis of GH and reminds the clinician to keep GH within the differential diagnosis for severe transaminitis in a patient with type 1 diabetes mellitus.

Original languageEnglish (US)
Pages (from-to)714-717
Number of pages4
JournalJournal of general internal medicine
Volume32
Issue number6
DOIs
StatePublished - Jun 1 2017

Fingerprint Dive into the research topics of 'Drug-Induced Liver Injury in the Setting of Glycogenic Hepatopathy'. Together they form a unique fingerprint.

Cite this